Maine, 2021

Flood in Maine, March 29 to 30, 2021

March 29 to 30, 2021 · NWS CAR · 1 event in 1 county or zone

An ice jam developed on the Aroostook River in the vicinity of Crouseville during the early morning hours of the 29th. River levels rose in the vicinity of the ice jam resulting in the closure of Route 164 in the vicinity of Crouseville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An ice jam developed on the Aroostook River in the vicinity of Crouseville during the early morning hours of the 29th. River levels rose in the vicinity of the ice jam resulting in the closure of Route 164 in the vicinity of Crouseville. The road remained closed until the late morning of the 30th when the ice jam released. River levels fell with the release of the ice jam allowing the road to re-open.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 29, 12:52 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 29, 12:52 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
152 AM EDT Mon Mar 29 2021

.SYNOPSIS...
Low pressure will cross the area early this morning. High
pressure will build in Monday night through through Tuesday
night then move east Wednesday. Another area of low pressure
approaches the area Wednesday night and moves east into the
Maritimes Thursday. High pressure builds in from the west on
Friday.

&&

.NEAR TERM /THROUGH TODAY/...
152 AM Update...
The Coastal Flood Advisory has been allowed to expire as water
levels continue to drop with the tidal cycle.

1 AM Update...
After a break in precipitation and decreasing winds as the
surface trough moved overhead, convergence is increasing again
and leading to another batch of precipitation. Correlation
coefficient suggests most of this precipitation is melting on
the way down, except across the Saint John Valley where values
are closer to 100 percent and SPC mesoanalysis shows
temperatures at 700H, 850H, and 925H all around -1C. Surface
temperatures are also holding around 30 to 32F. Mixed
precipitation or snow is still expected across the more
populated northeastern part of zone 1, so the Winter Weather
Advisory will be maintained at this time. Elsewhere, the wind
advisory has been allowed to expire and the coastal flood
advisory will expire shortly at 2 AM. Tide gauges peaked within
action stage across Washington County and are now falling as we
are past high tide. However, given wave heights near 10 feet and
higher offshore, will allow the advisory to expire at its
original expiration time.

Prev discussion...
Winds will calm down later tonight and allow some fog to
develop with the warm, moist advection as the occlusion crosses.
This means the morning starts relatively warm and some low
level instability develops ahead of the cold front in the late
morning to early afternoon. The pressure gradient on the
backside of the low and winds aloft will be stout. The front
could generate gusts to 45 to 50 mph and a deep mixed layer
following the front in the cold air advection could keep gusts
over 45 mph going through the afternoon for the entire area.
Another wind advisory is probably a good idea for Monday and
have held off for today due to the separate wind event this
evening. Still left patchy blowing snow in the forecast for
northeast Aroostook in the afternoon with snow showers and winds
strong enough to move existing snow.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
Any remaining sn shwrs should exit E with the upper trof into
NB prov from Nrn ptns of the FA by erly eve. Otherwise, we xpct
clrg skies ovrngt with still brisk eve NW winds, then winds
diminishing late Mon ngt as the sfc ridge from QB apchs. This
will allow a brief window of radiational cooling late Mon ngt
particularly ovr NW vlys.

After a chilly start Tue morn, temps will recover rapidly by
Tue aftn as sfc winds become SW on the back side of a departing
sfc ridge. Hi temps will reach upper 40s N to lower 50s interior
Downeast under ptly to msly sunny skies at all low trrn lctns,
xcpt cooler alg the immediate Downeast coast due to onshore
winds from the cold Gulf of ME.

Tue Ngt into Wed still looks to be msly fair and mild attm. We
kept the idea of patchy to possibly areas of oceanic fog advcng
nwrd across Downeast areas late Tue ngt into erly Wed morn with
increasing llvl moisture advcn with cont'd llvl SSW winds.
Otherwise, Hi temps will be in the 50s to near 60 deg for hi
temps, with hi/mid cldnss from the W increasing ovr the Area
from the W later in the aftn.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Longer range models are in better agreement with the track of
the next sfc low apchg from the SW, but there are still some
differences. The 12z dtmnstc GFS is an erly outlier with the
track of the sfc low compared to the 12z ECMWF and CanGem
counterparts which track the low right ovr the FA. Given that
WPC is going more toward the ECMWf/CanGem track, we kept the
idea of more in the way of llvl cold advcn across the FA in the
wake of the passage of the sfc low more so Thu aftn into Thu
ngt, but we will likely have to fine tune this as we get closer,
with precip types spcly across the N on Thu dependent on the
exact track. For now, we show Rain with patchy fog beginning
msly by Wed eve and contg into Thu before ending as a pd of lgt
sn/sn shwrs or lgt rn-sn/rn-sn shwrs Thu ngt.

Fri and Sat attm looks to be dry and colder with brisk winds.
With upper lvl blocking setting up in the far N Atlc, persistent
upper lvl troffiness/low pres may allow bands of lgt sn/rn of
sn/rn shwrs to rotate back to the W from the Can Maritimes late
Sat ngt into Sun msly across Nrn ptns of the FA, with precip
type tied to diurnal-nocturnal temps, typical with this type of
system durg erly spring.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
NEAR TERM: IFR into the morning with occasional LIFR cigs. Rain
expected south of HUL this evening with snow and sleet north.
Expect that northern terminals will go over to -shsn mid-late
morning. As winds gust to 30-35 kts acrs the north expect IFR
vsbys in blsn to the north of HUL. Winds will also be gusty over
Downeast.

SHORT TO LONG TERM: Mon Ngt - Tue Eve...all sites VFR. Mdt NW
winds Mon eve then lgt winds.

Late Tue Ngt - Early Wed morn: Nrn TAF site low VFR/MVFR with
ST cld cvr. Downeast sites MVFR/IFR with ST cld cvr and patchy
fog.

Late Wed Morn - Wed Aftn...all sites VFR with increasing SSW
winds.

Wed Ngt - Thu...all TAF sites lowering to MVFR and then IFR
clgs/vsbys in rn alg with patchy fog. Mdt Srly winds.

Thu Ngt...all TAF sites IFR clgs/vsbys in rn/sn in the eve then
MVFR clgs in sct rn/sn shwrs late ngt. Mdt N to NW winds.

Fri...all TAF sites VFR with mdt NW winds.

&&

.MARINE...
NEAR TERM: A gale continues late tonight with a brief minimum in
winds. Seas will decrease late tonight too...with a bit of fog
possible later. The northwest winds will produce a second round
Monday with gusts to 45 kt.

SHORT TO LONG TERM: Initially gales will cont ovr our waters
into late Mon eve, then quickly diminish to SCA's late Mon ngt
with winds below SCA by Tue morn, but SCA seas persisting ovr
the outer waters into at least Tue morn. The next chc of at
least sig SCA Srly component winds and seas alg with patchy
marine fog will be late Wed ngt into Thu. Kept close to blended
model guidance for fcst wv hts.

&&

.HYDROLOGY...
Ice movement has slowed up across the northern Maine rivers.
Slow river rises continue on all the rivers at this time. Sheet
ice remains intact from the Caribou and Fort Fairfield town
line to the Canadian border. The Grimes Road near the Caribou-
Fort Fairfield town line remains closed due to water over the
road caused by an ice jam. Snow changing to rain across
Northern Maine tonight will lead to river rises into Monday.
This could in turn allow the leftover ice to move, including the
ice jams on the Aroostook River.

Milder temps next week and another round of precipitation could
lead to further river rises and ice movement.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 8 AM EDT this morning for MEZ001.
MARINE...Gale Warning until 11 PM EDT this evening for ANZ050>052.

&&

Near Term...MCW/MStrauser
Short Term...VJN
Long Term...VJN
Aviation...MCW/MStrauser/VJN
Marine...MCW/MStrauser/VJN
Hydrology...
Hazardous weather outlook, Mar 29, 2:59 AM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Caribou ME
359 AM EDT Mon Mar 29 2021

MEZ001>006-010-011-015>017-029>032-300800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
359 AM EDT Mon Mar 29 2021

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-300800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
359 AM EDT Mon Mar 29 2021

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 29, 1:31 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
231 AM EDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     SNOW             1 N CARIBOU             46.88N 68.01W
03/29/2021  M3.0 INCH        AROOSTOOK          ME   OFFICIAL NWS OBS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aroostook

When
March 29, 4:00 AM EST to March 30, 10:00 AM EST
Where
Aroostook County, 0.21 mi SE of Bugbee to 0.24 mi NE of Crouseville
Cause
Ice Jam
Reported by
Department of Highways
Coordinates
46.768, -68.127

An ice jam on the Aroostook River in the vicinity of Crouseville led to the closure of Route 164 from the early morning hours of the 29th through the late morning of the 30th. The ice jam released during the late morning of the 30th allowing river levels to fall and allowing the road to re-open.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947488.